Alert archive / Indiana / Small Craft Advisories in 2009

Small Craft Advisory 39, NWS Northern Indiana

August 9, 2009

NWS Northern Indiana issued this small craft advisory at Aug 9, 2009, 4:41 AM EDT. It took effect at Aug 9, 2009, 11:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 9, 2009, 4:41 AM EDT (08:41 UTC)
In effect from
Aug 9, 2009, 11:00 AM EDT
Expired
Aug 9, 2009, 8:00 PM EDT
In force
9 hr
Issued by
NWS Northern Indiana

The text

As transmitted, in the capitals the NWS used until 2016.

386 
WHUS73 KIWX 090841
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
441 AM EDT SUN AUG 9 2009

LMZ043-046-091645-
/O.NEW.KIWX.SC.Y.0039.090809T1500Z-090810T0000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
441 AM EDT SUN AUG 9 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING
TO 8 PM EDT THIS EVENING. 

SOUTHWEST WINDS ARE EXPECTED TO INCREASE TO BETWEEN 10 AND 20
KNOTS...GUSTING TO 25 KNOTS CAUSING CONDITIONS THAT WILL BECOME 
HAZARDOUS FOR SMALL CRAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
2 follow-up statements
395 
WHUS73 KIWX 091459
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1059 AM EDT SUN AUG 9 2009

LMZ043-046-092300-
/O.CON.KIWX.SC.Y.0039.090809T1500Z-090810T0000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1059 AM EDT SUN AUG 9 2009

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING. 

SOUTHWEST WINDS OF 15 TO 25 KNOTS WILL CAUSE HAZARDOUS CONDITIONS
FOR SMALL CRAFT THROUGH THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
875 
WHUS73 KIWX 091950
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
350 PM EDT SUN AUG 9 2009

LMZ043-046-100000-
/O.CON.KIWX.SC.Y.0039.000000T0000Z-090810T0000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
350 PM EDT SUN AUG 9 2009

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING. 

SOUTHWEST WINDS OF 15 TO 25 KNOTS WILL CAUSE HAZARDOUS CONDITIONS
FOR SMALL CRAFT THROUGH THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Aug 9, 2:01 AM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 9, 2:01 AM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
201 AM EDT SUN AUG 9 2009

.AVIATION...
THE WARM FRONT HAD MOVED NORTH WITH THE MAIN FOCUS FOR STORM
ACTIVITY OVER LOWER MICH. WINDS WILL PICK UP SOME TODAY WITH
DAYTIME HEATING AS HIGHER MOMENTUM AIR MIXES DOWN. IT IS POSSIBLE
SOME STORMS WILL DEVELOP NEAR THE MICH BORDER LATE TONIGHT...BUT
FOR NOW HAVE KEPT THE TAFS DRY AS THE LATEST MODEL GUIDANCE
INDICATES THE ARRIVAL OF STORMS AROUND OR AFTER 06Z.

&&

.PREV DISCUSSION... /ISSUED 739 PM EDT SAT AUG 8 2009/

UPDATE/AVIATION...
LEAD SW TROUGH EJECTING NEWD ACRS ND FAILING TO MAINTAIN EARLIER SVR
CONVN ACRS MN W/THOSE STORMS DIMINISHING ENTIRELY INVOF OF SFC
TRIPLE POINT. AMDAR/RUC SNDGS BOTH SHOWING STG THERMAL CAPPING
INVERSION THROUGHOUT THE WARM SECTOR W/LTL CU DVLPMNT HERE
INDICATIVE OF JUST HOW STABLE THE BNDRY LYR REALLY IS EVEN THOUGH WE
ARE SITTING ON A PROVERBIAL POWDER KEG OF POTENTIAL ENERGY.
UNFORTUNATELY NO RELIEF FOR PARCHED AREAS OF THE CWA OVERNIGHT OR
SUNDAY GIVEN LACK OF LL FOCUS AND HIGHLY DOUBTFUL UPSTREAM DVLPMNT
OF MCS SEEN IN 12Z SOLUTIONS RIDING OVERTOP MID LVL RIDGE. 18Z NAM
STILL HOLDING OUT WHILE GFS HAD ABANDONED THAT POSSIBILITY AND
SIMILAR TO 21Z RUC. THUS WILL DROP ALL PRECIP MENTION ACRS THE FAR N
OVERNIGHT AND SUN AM. REMAINDER OF FCST IN GOOD SHAPE.

OTHERWISE VFR CONDS XPCD THROUGH THE TAF PD. SOME POTENTIAL FOR LLWS
TO DVLP AT KSBN AROUND SUNRISE BUT DURATION/INTENSITY UNCERTAIN
PENDING WHETHER OR NOT MIXED LYR INDEED COLLAPSES LIKE SOME
NUMERICAL GUIDANCE SUGGESTS. WILL AWAIT NEWER 00Z LOOK AND MAKE A
DECISION FOR 06Z ISSUANCE.

.PREV DISCUSSION... /ISSUED 337 PM EDT SAT AUG 8 2009/

SHORT TERM...
UPR LVL RIDGE OVER THE MS VALLEY WILL MOVE EAST TO THE ERN U.S. BY
THU MORNING AS TROF OVER THE ROCKIES LIFTS NE TO THE NRN
PLAINS/UPR MIDWEST. SHOWERS AND THUNDERSTORMS ASSOCIATED WITH STRONG
LOW LEVEL ISENT LIFT MOVED OUT OF THE CWA EARLY THIS AFTN. ISOLATED
TSTMS MAY REDEVELOP LATE THIS AFTN IN WKLY CAPPED AND MOIST/UNSTABLE
WARM SECTOR. ALSO LEFT AN ISOLATED POP IN ACROSS THE NRN PORTION OF
THE CWA OVERNIGHT AND EARLY SUNDAY AS WK WAA CONTS ALONG SRN PORTION
OF H85 THETA-E RIDGE. OTRWS WITH LACK OF FORCING IN WARM SECTOR AND
FAIRLY STRONG CAPPING, WENT WITH A DRY FCST.

AS FOR TEMPS, WARMER AND MORE HUMID AIR WAS SURGING INTO THE CWA
THIS AFTN. TEMPS UPSTREAM IN THE L-M90S WITH DWPTS IN THE L-M70S.
THIS WARM HUMID AIR ALONG WITH DECENT SWLY GRADIENT SHOULD RESULT
IN LOWS IN THE L-M70S TONIGHT WITH HIGHS IN THE L-M90S ON SUNDAY.
HEAT INDEX FCST TO BE AOA ADVISORY CRITERIA SUNDAY AFTN, BUT HELD
OFF ON ISSUING ATTM TO SEE HOW DEWPOINTS RESPOND REST OF THE DAY
AND TONIGHT. A LITTLE WEAKER GRADIENT SUNDAY NIGHT MAY ALLOW FOR
SLIGHTLY COOLER TEMPS BUT MINS STILL SHOULD HOLD IN THE 70S.

LONG TERM...
MONDAY MORNING THROUGH EARLY SATURDAY...

BROAD AND FLAT RIDGING OVER THE CENTRAL AND EASTERN US WILL PERSIST
THROUGH THE PERIOD. THIS WILL ALLOW FOR FAST FLOW NORTH OF THE AREA
AND EXPECT THAT THERE WILL BE AMPLE OPPORTUNITIES FOR SHORTWAVES TO
DEVELOP IN THE FLOW. THESE SMALL SCALE FEATURES ARE NOT AND WILL NOT
BE HANDLED BY THE MODELS...SO THE LOW POPS IN THE LATTER PART OF THE
EXTENDED FORECAST WILL LIKELY HAVE TO BE TWEAKED UPWARD OVER TIME.

THAT BEING SAID...FEEL IT PRUDENT TO CONTINUE WITH A PERSISTENCE
FORECAST AND MAINTAIN POP BELOW 15 PERCENT FROM TUESDAY ON.

A WELL PRONOUNCED TROF AND ASSOCIATED SURFACE LOW/FRONTAL BOUNDARY
WILL SWEEP INTO THE UPPER MISSISSIPPI RIVER VALLEY LATE IN THE DAY
SUNDAY AND ACROSS THE GREAT LAKES BY TUESDAY MORNING. THIS IS THE
NEXT CHANCE OF APPRECIABLE RAINFALL. WHILE WE HAVE LOWER 90S
FORECAST FOR THE HIGH TEMPERATURE ON MONDAY...THIS MAY BE TOO HIGH
AS CLOUD COVER AND MIXING COULD BE ENOUGH TO KNOCK TEMPS DOWN. THIS
ALSO PUTS INTO QUESTION THE APPARENT TEMPERATURE - HEAT INDICES -
FOR THE DAY MONDAY. THEREFORE HAVE OPTED TO NOT INCLUDE ANY
HEADLINES FOR MONDAY. THIS WILL NEED TO BE MONITORED WITH THE LATER
FORECASTS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.

&&

SHORT TERM...JT
LONG TERM...LEWIS
AVIATION...SKIPPER
UPDATE...HOLSTEN
Hazardous weather outlook, Aug 8, 5:01 AM EDT, 23 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
501 AM EDT SAT AUG 8 2009

LMZ043-046-090915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
501 AM EDT SAT AUG 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT...BUT THE
STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY AND MONDAY NIGHT. A
ISOLATED SEVERE STORM IS POSSIBLE LATE MONDAY AND MONDAY EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

INZ005>009-MIZ077>081-OHZ001-002-004-005-090915-
ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-BERRIEN-CASS MI-ST. JOSEPH MI-
BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
INCLUDING THE CITIES OF...ELKHART...GOSHEN...LAGRANGE...TOPEKA...
ANGOLA...KENDALLVILLE...LIGONIER...AUBURN...GARRETT...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...
MONTPELIER...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON
501 AM EDT SAT AUG 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT...BUT THE
STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT...BUT THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY AND MONDAY NIGHT. A
ISOLATED SEVERE STORM IS POSSIBLE LATE MONDAY AND MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-004-012>018-020-022>027-032>034-OHZ015-016-024-025-090915-
LA PORTE-ST. JOSEPH IN-STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-
WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-
GRANT-BLACKFORD-JAY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...PAULDING...ANTWERP...
OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
501 AM EDT SAT AUG 8 2009 /401 AM CDT SAT AUG 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY...BUT THE STORMS ARE NOT
EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY AND MONDAY NIGHT. A
ISOLATED SEVERE STORM IS POSSIBLE LATE MONDAY AND MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:40 AM EDTHeat AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more16 hr
Aug 9, 4:35 AM EDTLakeshore Flood StatementIWX15 hr
Aug 9, 7:42 PM EDTSpecial Weather StatementIWXBranch, Saint Joseph48 min

Nearby

Small Craft Advisories in Indiana, 2009Every small craft advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.